Published in Volume XXVIII, Issue 1, 2018, pages 67–113, doi: 10.7561/SACS.2018.1.67

Authors: G. Georgescu, C. Mureșan


The reticulation of an algebra A is a bounded distributive lattice L(A) whose prime spectrum of filters or ideals is homeomorphic to the prime spectrum of congruences of A, endowed with the Stone topologies. We have obtained a construction for the reticulation of any algebra A from a semi–degenerate congruence–modular variety C in the case when the commutator of A, applied to compact congruences of A, produces compact congruences, in particular when C has principal commutators; furthermore, it turns out that weaker conditions than the above are sufficient for A to have a reticulation. This construction generalizes the reticulation of a commutative unitary ring, as well as that of a residuated lattice, which in turn generalizes the reticulation of a BL–algebra and that of an MV–algebra. The purpose of constructing the reticulation for the algebras from C is that of transferring algebraic and topological properties between the variety of bounded distributive lattices and C, and a reticulation functor is particularily useful for this transfer. We have defined and studied a reticulation functor for our construction of the reticulation in this context of universal algebra.

Full Text (PDF)


[1] P. Agliano. Prime Spectra in Modular Varieties. Algebra Universalis 30, 581–597, 1993. doi:10.1007/bf01195383.

[2] P. Agliano, A. Ursini. On Subtractive Varieties, II: General Properties. Algebra Universalis 36(2), 222–259, 1996. doi:10.1007/bf01234106.

[3] P. Agliano, A. Ursini. On Subtractive Varieties, III: from Ideals to Congruences. Algebra Universalis 37(3), 296–333, 1997. doi:10.1007/s000120050020.

[4] M. V. Badano, D. J. Vaggione, Varieties with Equationally Definable Factor Congruences, Algebra Universalis 70,(4), 327–345, 2013. doi:10.1007/s00012-013-0252-1.

[5] R. Balbes, P. Dwinger. Distributive Lattices. University of Missouri Press, Columbia, Missouri, 1974.

[6] K. A. Baker. Primitive Satisfaction and Equational Problems for Lattices and Other Algebras. Transactions of the American Mathematical Society 190, 125–150, 1974. doi:10.2307/1996955.

[7] L. P. Belluce. Semisimple Algebras of Infinite Valued Logic and Bold Fuzzy Set Theory. Canadian Journal of Mathematics 38(6) , 1356–1379, 1986. doi:10.4153/cjm-1986-069-0.

[8] L. P. Belluce. Spectral Spaces and Non–commutative Rings. Communications in Algebra 19(7), 1855–1865, 1991. doi:10.1080/00927879108824234.

[9] L. P. Belluce, A. DiNola, A. Lettieri. Subalgebras, Direct Products and Associated Lattices of MV–Algebras. Glasgow Math. J. 34(3), 301–307, 1992. doi:10.1017/s0017089500008855.

[10] W. J. Blok, D. Pigozzi. On the Structure of Varieties with Equationally Definable Principal Congruences I. Algebra Universalis 15(1), 195–227, 1982. doi:10.1007/bf02483723.

[11] T. S. Blyth. Lattices and Ordered Algebraic Structures. Springer–Verlag London Limited, 2005. doi:10.1007/b139095.

[12] S. Burris, H. P. Sankappanavar. A Course in Universal Algebra. Graduate Texts in Mathematics, 78, Springer–Verlag, New York–Berlin, 1981. doi:10.1007/978-1-4613-8130-3.

[13] D. Bușneag, D. Piciu. The Belluce–Lattice Associated with a Bounded Hilbert Algebra. Soft Computing 19(11), 3031–3042, 2015. doi:10.1007/s00500-015-1714-5.

[14] I. Chajda. A Congruence Modular Variety that Is Neither Congruence Distributive Nor 3-permutable. Soft Computing 17(8), 1467–1469, 2013. doi:10.1007/s00500-013-0988-8.

[15] D. Cheptea. Reticulation of the Hoops, in preparation.

[16] P. Crawley, R. P. Dilworth. Algebraic Theory of Lattices, Prentice Hall, Englewood Cliffs, 1973.

[17] J. Czelakowski. The Equationally–defined Commutator. A Study in Equational Logic and Algebra. Birkhäuser Mathematics, 2015. doi:10.1007/978-3-319-21200-5.

[18] J. Czelakowski. Additivity of the Commutator and Residuation. Reports on Mathematical Logic 43, 109–132, 2008.

[19] A. DiNola, G. Georgescu, L. Leuștean. Boolean Products of BL–Algebras. Journal of Mathematical Analysis and Applications 251(1), 106–131, 2000. doi:10.1006/jmaa.2000.7024.

[20] R. Freese, R. McKenzie. Commutator Theory for Congruence–Modular Varieties. London Mathematical Society Lecture Note Series 125, Cambridge University Press, 1987.

[21] N. Galatos, P. Jipsen, T. Kowalski, H. Ono. Residuated Lattices: An Algebraic Glimpse at Substructural Logics. Studies in Logic and The Foundations of Mathematics 151, Elsevier, Amsterdam/ Boston /Heidelberg /London /New York /Oxford /Paris /San Diego/ San Francisco /Singapore /Sydney /Tokyo, 2007. doi:10.1016/s0049-237x(07)x8002-9.

[22] G. Georgescu, C. Mureșan. Congruence Boolean Lifting Property. Journal of Multiple-valued Logic and Soft Computing 16(3–5), 427–447, 2010.

[23] G. Georgescu, C. Mureșan. Going Up and Lying Over in Congruence–Modular Algebras. arXiv:1608.04985
[math.RA] .

[24] G. Grätzer. General Lattice Theory. Birkhäuser Akademie–Verlag, Basel–Boston–Berlin, 1978. doi:10.1007/978-3-0348-7633-9.

[25] G. Grätzer. Universal Algebra. Second Edition, Springer Science+Business Media, LLC, New York, 2008.

[26] P. Jipsen, C. Tsinakis. A Survey of Residuated Lattices. Ordered Algebraic Structures, Kluwer Academic Publishers, Dordrecht, 19–56, 2002. doi:10.1007/978-1-4757-3627-4_3.

[27] P. Jipsen. Generalization of Boolean Products for Lattice–ordered Algebras. Annals of Pure and Applied Logics 161(2), 224–234., 2009 doi:10.1016/j.apal.2009.05.005.

[28] P. T. Johnstone. Stone Spaces. Cambridge Studies in Advanced Mathematics 3, Cambridge University Press, Cambridge/London/New York/New Rochelle/Melbourne/Sydney, 1982.

[29] B. Jónsson. Congruence–Distributive Varieties. Mathematica Japonica 42(2), 353–401, 1995.

[30] A. Joyal. Le Théorème de Chevalley–Tarski et Remarques sur l‘Algèbre Constructive. Cahiers Topol. Géom. Différ., 16, 256–258, 1975.

[31] J. Kaplansky. Commutative Rings. First Edition: University of Chicago Press, 1974; Second Edition: Polygonal Publishing House, 2006.

[32] J. Kollár. Congruences and One–Element Subalgebras. Algebra Universalis 9(1), 266–267, 1979.

[33] T. Kowalski, A. Ledda, F. Paoli. On Independent Varieties and Some Related Notions. Algebra Universalis 70(2), 107–136, 2013. doi:10.1007/s00012-013-0243-2.

[34] A. Ledda, F. Paoli, C. Tsinakis. Lattice–Theoretic Properties of Algebras of Logic. J. Pure Appl. Algebra 218(10), 1932–1952, 2014. doi:10.1016/j.jpaa.2014.02.015.

[35] L. Leuștean. The Prime and Maximal Spectra and the Reticulation of BL–Algebras. Central European Journal of Mathematics 1(3), 382–397, 2003. doi:10.2478/bf02475217.

[36] L. Leuștean. Representations of Many–Valued Algebras. Editura Universitară, Bucharest, 2010.

[37] R. McKenzie and J. Snow. Congruence Modular Varieties: Commutator Theory and Its Uses, in Structural Theory of Automata, Semigroups, and Universal Algebra. Springer, Dordrecht, 273–329, 2005. doi:10.1007/1-4020-3817-8_11.

[38] W. DeMeo. The Commutator as Least Fixed Point of a Closure Operator. arXiv:1703.02764 [math.LO] .

[39] C. Mureșan. The Reticulation of a Residuated Lattice. Bull. Math. Soc. Sci. Math. Roumanie 51/99(1), 47–65, 2008.

[40] C. Mureșan. Algebras of Many–Valued Logic. Contributions to the Theory of Residuated Lattices. Ph. D. Thesis, 2009.

[41] C. Mureșan. Characterization of the Reticulation of a Residuated Lattice. Journal of Multiple–Valued Logic and Soft Computing 16(3–5), Special Issue: Multiple–valued Logic and Its Algebras, 427–447, 2010.

[42] C. Mureșan. Dense Elements and Classes of Residuated Lattices. Bull. Math. Soc. Sci. Math. Roumanie 53/101(1), 11–24, 2010.

[43] C. Mureșan. Further Functorial Properties of the Reticulation. Journal of Multiple-Valued Logic and Soft Computing 16(1–2), 177–187, 2010.

[44] C. Mureșan. Co–Stone Residuated Lattices. Annals of the University of Craiova, Mathematics and Computer Science Series 40, 52–75, 2013.

[45] C. Mureșan. Taking Prime, Maximal and Two–Class Congruences Through Morphisms. arXiv:1607.06901 [math.RA].

[46] P. Ouwehand. Commutator Theory and Abelian Algebras. arXiv:1309.0662 [math.RA].

[47] Y. S. Pawar. Reticulation of a 0-Distributive Lattice. Acta Universitatis Palackianae Olomucensis. Facultas Rerum Naturalium. Mathematica 54(1), 121–128, 2015.

[48] Y. S. Pawar, I. A. Shaikh. Reticulation of an Almost Distributive Lattice. Asian–European Journal of Mathematics 8(4), 2015. doi:10.1142/s1793557115500771.

[49] H. Simmons. Reticulated Rings. Journal of Algebra 66(1), 169–192, 1980. doi:10.1016/0021-8693(80)90118-0.

[50] A. Ursini. On Subtractive Varieties, V: Congruence Modularity and the Commutator. Algebra Universalis 43(1), 51–78, 2000. doi:10.1007/s000120050145.


  title={The Reticulation of a Universal Algebra},
  author={G. Georgescu and C. Mure{c s}an},
  journal={Scientific Annals of Computer Science},
  organization={``A.I. Cuza'' University, Iasi, Romania},
  publisher={``A.I. Cuza'' University Press}